Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 16, NWS Dodge City, KS

June 17, 20164 counties in Kansas

NWS Dodge City, KS issued this areal flood warning at Jun 17, 2016, 9:11 PM CDT for 4 counties in Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2016, 9:11 PM CDT (02:11 UTC)
Expired
Jun 18, 2016, 9:15 PM CDT
In force
24 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 17, 3:23 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 3:23 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
323 PM CDT FRI JUN 17 2016

...Updated long term section...

.SHORT TERM...(This evening through Saturday)
Issued at 1242 PM CDT Fri Jun 17 2016

A weak shortwave is progged to move up and over an upper level
ridge currently centered over Northern Mexico and will move into
northern Kansas this evening. A few thunderstorms are expected
form across northwestern Kansas late this afternoon into this
evening and slowly trek to the southeast. Storms look to move into
northern portions of the CWA after 00Z and continue through at
least midnight. The strongest storms may become severe in nature
with hail up to golf balls and winds over 60 mph being the main
concern. Otherwise expect increasing clouds this evening into the
overnight period. The remainder of the CWA looks to remain dry
with mostly clear skies this afternoon and partly cloudy skies
this afternoon. An area of low pressure will be located southwest
of the area resulting in southeasterly winds across western
Kansas. These southeasterly winds continue through tomorrow.
Decreasing cloudiness will occur tomorrow becoming mostly clear by
the afternoon. As for temperatures, lows tonight are progged to
range from the lower 60s along the KS/CO border to lower 70s
across south central Kansas. Highs tomorrow look to reach into the
upper 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

An upper level ridge of high pressure will shift northward and
into the Central Rockies Saturday then spin above Colorado through
the remainder of the extended period. Towards the surface, a
trough of low pressure will continue to be present across eastern
Colorado through the extended period leading to southerly winds
being felt across western Kansas. An upper level shortwave moving
through Canada and the Northern Plains will help push a cold front
south into the Central Plains early next week. Models suggest this
front becomes stationary across northern Kansas Monday into
Tuesday. A few storms could form along this boundary, mainly
during the afternoon and evening hours. It is hard to tell if any
of the CWA will receive any precipitation early next week. It
depends on how far south the front gets pushed. The farther south
the front is positioned the better chance there will be to receive
measurable precipitation. Otherwise expect mostly clear skies and
dry conditions this weekend with increasing cloudiness early next
week. A for temperatures, highs look to be in the 90s with the
warmest temperatures along the KS/OK border. Lows will be around
70 degrees Saturday and Sunday night then in the 60s early next
week. Lows around 70 degrees may return to the forecast area by
mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 17 2016

VFR conditions will prevail across the DDC and GCK terminals
through tonight with mostly clear skies. The HYS terminal looks be
in VFR conditions this afternoon. Thunderstorms are anticipated
to form over northern Kansas late this afternoon into this evening
and may affect the HYS terminal. This could bring brief periods of
MVFR conditions. Winds through tonight will generally be from the
southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  70  96 /  10  20  10   0
GCK  68  97  69  98 /  10  20  10   0
EHA  64  96  67  97 /  10  10  10   0
LBL  68  97  68  97 /  10  10  10   0
HYS  70  97  70  98 /  50  20  20   0
P28  72  98  71  98 /  20  10  10   0

&&

.DDC Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ066-081-090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI JUN 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-181015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY
AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE
WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  SUNDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY
EAST OF A GARDEN CITY TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jun 17, 7:56 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI JUN 17 2016

KSZ030-031-045-046-180145-
ELLIS KS-RUSH KS-NESS KS-TREGO KS-
756 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR RUSH...TREGO...ELLIS AND NESS
COUNTIES UNTIL 845 PM CDT...

AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...WAKEENEY...NESS CITY...LA CROSSE...VICTORIA...
WALKER...BAZINE...CATHERINE...RANSOM...OTIS...BISON...SCHOENCHEN...
MCCRACKEN...OGALLAH...RUSH CENTER...UTICA...COLLYER...
LIEBENTHAL AND TIMKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3836 9903 3837 10019 3870 10021 3870 10015
      3913 10015 3913 9904
TIME...MOT...LOC 0056Z 288DEG 5KT 3895 9918

HOVORKA
Local storm report, Jun 17, 8:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 W ANTONINO            38.78N 99.53W
06/17/2016  U0.88 INCH       ELLIS              KS   PUBLIC

            DIME TO NICKEL HAIL ON AND OFF FOR AN HOUR
            BETWEEN 7 AND 8 PM. .

&&

33
Local storm report, Jun 17, 8:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W TOULON              38.85N 99.28W
06/17/2016  M60 MPH          ELLIS              KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 17, 8:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI JUN 17 2016

KSZ030-031-044>046-064>066-079-180245-
ELLIS KS-RUSH KS-EDWARDS KS-NESS KS-PAWNEE KS-TREGO KS-LANE KS-
HODGEMAN KS-STAFFORD KS-
843 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STAFFORD...RUSH...
NORTHEASTERN FINNEY...PAWNEE...NORTHERN EDWARDS...TREGO...ELLIS...
NORTHEASTERN SCOTT...LANE...NESS AND HODGEMAN COUNTIES UNTIL 945 PM
CDT...

AT 843 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF SCOTT STATE LAKE TO 5 MILES
SOUTH OF SHAFFER. MOVEMENT WAS SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAYS...GRAY...LARNED...ELLIS...WAKEENEY...NESS CITY...LA CROSSE...
VICTORIA...DIGHTON...JETMORE...WALKER...MACKSVILLE...LEWIS...
BAZINE...CATHERINE...RANSOM...OTIS...BISON...BURDETT AND SCHOENCHEN.

LAT...LON 3826 9903 3826 9894 3789 9898 3804 10023
      3826 10023 3827 10068 3870 10069 3870 10015
      3913 10015 3913 9904
TIME...MOT...LOC 0143Z 004DEG 8KT 3862 10093 3840 9912

HOVORKA
Local storm report, Jun 17, 8:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 WNW ELLIS             38.94N 99.57W
06/17/2016                   ELLIS              KS   EMERGENCY MNGR

            WATER OVER 3RD STREET WAS 18 INCHES DEEP
            FROM FLOODING OF THE BIG CREEK BASIN. .

&&

33
Local storm report, Jun 17, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             1 NNE UTICA             38.66N 100.16W
06/17/2016  U1.00 INCH       NESS               KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:09 PM CDTSpecial Weather StatementDDCNess, Rush51 min
Jun 17, 7:53 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego67 min
Jun 17, 7:56 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego49 min
Jun 17, 8:39 PM CDTSevere Thunderstorm WarningDDCEllis51 min
Jun 17, 8:43 PM CDTSpecial Weather StatementDDCEllis, Hodgeman, Lane, Ness, Pawnee, Rush and 1 more62 min
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego50 min
Jun 17, 9:37 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens53 min
Jun 17, 9:42 PM CDTSpecial Weather StatementDDCEllis, Ness, Pawnee, Rush, Stafford48 min
Jun 17, 10:39 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford66 min
Jun 17, 11:11 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
Jun 18, 12:10 AM CDTSpecial Weather StatementDDCHodgeman, Ness50 min
Jun 18, 1:07 AM CDTSpecial Weather StatementDDCClark, Edwards, Ford, Kiowa, Meade38 min
Jun 18, 1:49 AM CDTSpecial Weather StatementDDCClark, Kiowa56 min
Jun 18, 2:27 AM CDTSpecial Weather StatementDDCComanche48 min
Jun 18, 3:24 AM CDTSpecial Weather StatementDDCBarber51 min
Jun 18, 3:26 AM CDTSpecial Weather StatementDDCPratt49 min
Jun 18, 5:42 AM CDTSpecial Weather StatementDDCClark48 min
Jun 18, 6:05 AM CDTSpecial Weather StatementDDCGray40 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.